Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dis Child. 1993 Sep;69(3 Spec No):288-91.

Malformations, withdrawal manifestations, and hypoglycaemia after exposure to valproate in utero.

Author information

  • 1Department of Paediatrics, Aalborg Hospital, Denmark.

Abstract

An unselected series is presented of 17 infants born to epileptic mothers and exposed to sodium valproate during pregnancy. Nine infants had minor abnormalities and of these infants five also had major malformations, described as the 'fetal valproate syndrome'. The most frequent malformation was congenital heart disease. Nine of the infants had manifestations of withdrawal, such as irritability, jitteriness, abnormalities of tone, seizures, and feeding problems. Four of these infants had an unrelated hypoglycaemia. The frequency of withdrawal symptoms was significantly related to the dose of valproate given to the mothers in the third trimester, and there was a tendency for both the frequency of the minor abnormalities and the major malformations to be related to the valproate dosage in the first trimester.

PMID:
8215567
[PubMed - indexed for MEDLINE]
PMCID:
PMC1029494
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk